My 91 year old father-in-law recently was hospitalized with those symptoms. Whwn he was monitored they found that his heart rate dipped down to 29. His heart rate would be in the 50's and 60's normally but would drop lower when he rested or slept.
When the nurses got alerted by the low rate, they immediately called the Dr and he insisted that he needed a pacemaker. We were scared for him, being so old and all but it turned out to be the best thing in the world for him. He is more mentally alert, not sleeping all the time, and actually sleeping better at night. It has totally turned his life around. He has really become his active former self, a real pleasure to be around. i would have him heart-monitored and see what his heart is really doing.
Ativan has been around a while and is a safe medication, however it can cause confusion and lethargy. Other things being equal, discuss with his health care provider the reasons the medication was prescribed. There may be a "missing piece". Discontinuing the medication should have no serious side effects.